Alert archive / Utah / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 51, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 8, 2002, 2:34 PM MDT for Kane County, San Juan County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2002, 2:34 PM MDT (20:34 UTC)
- Expired
- Sep 8, 2002, 3:00 PM MDT
- In force
- 26 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 135 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 1:30 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
695 WUUS55 KSLC 082034 SVRSLC UTC025-037-082100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 232 PM MDT SUN SEP 8 2002 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL KANE COUNTY IN UTAH EXTREME SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH * UNTIL 300 PM MDT * AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL KANE COUNTY...OR ABOUT 8 MILES NORTHWEST OF PAGE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER THE EXTREME SOUTHERN PORTION OF LAKE POWELL AT 240 PM. LARGE HAIL AND STRONG WIND GUSTS OVER 60 MPH ARE POSSIBLE WITH THIS STORM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY EVENING FOR UTAH. LAT...LON 3714 11168 3700 11166 3700 11117 3719 11118
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 10:30 AM MDT, 4 hours 4 minutes earlier.
Area forecast discussion, Sep 8, 10:30 AM MDT, 4 hours 4 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1030 AM MDT SUN SEP 8 2002 .SYNOPSIS...A VERY MOIST AND SOMEWHAT UNSTABLE AIRMASS WILL REMAIN IN PLACE TODAY. THE AIRMASS WILL DRY SOMEWHAT ON MONDAY THEN MOISTURE WILL INCREASE AGAIN ON TUESDAY. .DISCUSSION...JET LEVEL IMPULSE GENERATED A BROAD AREA OF RAIN OVER NRN UT THIS MORNING THAT WILL BE MOVING OFF TO THE NORTHEAST WITHIN AN HOUR OR TWO. NEXT FEATURE IS THE UPPER LEVEL TROF ITSELF. THE NORTHERN BRANCH IS SHEARING OFF THROUGH THE NORTHERN ROCKIES LEAVING A CLOSED CIRCULATION OVER SWRN NV. THIS FEATURE IS GENERATING A NEW ROUND OF CONVECTION OVER WEST CENTRAL UT THAT WILL BE LIFTING NEWD TODAY. MODELS HAVE BEEN LIFTING THIS CLOSED FEATURE THROUGH THE NORTHERN PORTION OF THE FORECAST AREA TONIGHT WITH A DRAMATIC DECREASE IN MOISTURE AND INSTABILITY BEHIND IT ON MON. CURRENT WATER VAPOR SATELLITE IMAGERY SHOWS THIS CLOSED CIRCULATION STARTING TO ELONGATE WITH PIECES SHEARING OUT TO THE NORTHEAST BUT ANY EASTWARD MOTION HAS SLOWED. I HAVE MY DOUBTS ABOUT HOW STRONGLY WE WILL DRY TOMORROW AND JUST HOW MUCH OF THE CLOSED CIRCULATION ACTUALLY EJECTS. EVEN IF THE MODELS WERE RIGHT...THEY DO INDICATE THAT A WEAK LOW REMAINS BEHIND OVER SRN CA AND THE FLOW AT LOWER LEVELS BACKS RAPIDLY AROUND TO SELY MON NIGHT WITH MOISTURE SURGING BACK INTO THE AREA TUE. SO WE WILL PROBABLY NEED TO RE-EXAMINE THE FORECAST FOR TUE...AND WILL LEAVE MONDAY AS IS WITH CHANCE POPS. FORECAST FOR TODAY AND TONIGHT IS FINE BUT WILL CONSIDER ISSUING URBAN AND SMALL STREAM ADVISORY FOR THE NORTHERN ZONES. WILL SEE HOW THINGS DEVELOP BY MIDDAY AND MAY UPDATE THEN. SLC 763 CDC 764 WILENSKY .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:00 AM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 40 min |
| Sep 8, 6:07 AM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Weber | 28 min |
| Sep 8, 1:58 PM MDT | Tornado Warning | SLC | Sanpete | 32 min |
| Sep 8, 3:00 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 45 min |
| Sep 8, 3:51 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 39 min |
| Sep 8, 5:07 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 23 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.